Alert archive / Tennessee / Flash Flood Warnings in 2004

Flash Flood Warning 81, NWS Nashville, TN

October 19, 2004Giles County, Tennessee

NWS Nashville, TN issued this flash flood warning at Oct 19, 2004, 4:54 AM CDT for Giles County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 19, 2004, 4:54 AM CDT (09:54 UTC)
Expired
Oct 19, 2004, 8:00 AM CDT
In force
3 hr
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

County Giles County, TN

The radar

The Northeast Alabama radar (KHTX), 97 km from the middle of the area, began a volume at 09:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 9.9 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2004-10-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 501 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2004-10-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 558 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
501 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
627 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
558 m²/s²
0-3 km storm-relative helicity
651 m²/s²
Significant tornado parameter
0.9
Supercell composite
16.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOHX 190957
FFWBNA
TNC055-191300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
454 AM CDT TUE OCT 19 2004

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN GILES COUNTY IN TENNESSEE

* UNTIL 800 AM CDT

* AT 442 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
VERY HEAVY RAIN FROM HEAVY THUNDERSTORMS OVER GILES COUNTY. RADAR
ESTIMATES INDICATE 2 TO 4 INCHES OF RAIN HAS FALLEN OVER THE AREA
IN THE PAST 3 HOURS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. 
MOVE TO HIGHER GROUND.

LAT...LON 3540 8717 3522 8714 3526 8679 3544 8686

$$

JLM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Oct 19, 3:21 AM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, Oct 19, 3:21 AM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
321 AM CDT TUE OCT 19 2004

.DISCUSSION...SURFACE MAP FROM 07Z HAS 1004 MB LOW CENTERED OVER
SOUTHEAST MISSOURI, WITH WARM FRONT STRETCHED ACROSS THE OHIO
VALLEY, AND A COLD FRONT EXTENDING WESTWARD INTO THE SOUTHERN
PLAINS. OVER MIDDLE TENNESSEE, WE ARE GETTING COPIOUS RAINFALL OVER
AREAS MAINLY SOUTH OF INTERSTATE 40, WITH NUMEROUS FLOODING REPORTS
COMING IN, ESPECIALLY FROM DAVIDSON COUNTY.

MODELS PUSH THE COLD FRONT THROUGH MIDDLE TENNESSEE TONIGHT, WITH
THE GFS RUNNING ABOUT 6 HOURS FASTER THAN THE NGM. BELIEVE MOST OF
THE WEATHER WILL HAVE MOVED OUT OF THE MID STATE LONG BEFORE THE
FRONTAL PASSAGE, ALTHOUGH WILL LEAVE IN SOME POPS IN CASE MORE
WEATHER DEVELOPS ALONG THE FRONT. EITHER WAY, OUR WEATHER SHOULD
START TO IMPROVE BY WEDNESDAY, WITH PRECIPITATION EFFICIENCY MACROS
SHOWING LITTLE CHANCE FOR MORE RAIN UNTIL SATURDAY WITH THE APPROACH
OF THE NEXT SURFACE SYSTEM.

UNTIL THEN, LOOK FOR TEMPERATURES TO MODERATE IN THE 50S/70S THROUGH
THE FORECAST PERIOD, WHICH WILL PUT US SEVERAL DEGREES ABOVE NORMAL.
&&

.BNA WATCHES/WARNINGS/ADVISORIES...TORNADO WATCH MOST OF MIDDLE
TENNESSEE UNTIL 400 AM.
&&

ROSE
Hazardous weather outlook, Oct 18, 5:30 AM CDT, 23 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT MON OCT 18 2004

TNZ005>011-022>034-056>066-075-077>080-093>095-191030-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
530 AM CDT MON OCT 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT
A WARM FRONT MOVING ACROSS THE REGION TODAY COULD BRING A FEW
SEVERE THUNDERSTORMS TO NORTH MIDDLE TENNESSEE TODAY...AND POSSIBLY
TONIGHT AS WELL. SEVERE THUNDERSTORMS MAY CONTAIN LARGE HAIL AND
OR DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A FRONTAL BOUNDARY WILL MOVE TO AND POSSIBLY ACROSS MIDDLE TENNESSEE
ON TUESDAY. THIS COUPLED WITH A PASSING UPPER LEVEL JET WILL BRING
THE CHANCE OF A FEW SEVERE THUNDERSTORMS TO ALL OF THE AREA ON
TUESDAY. SEVERE THUNDERSTORMS MAY CONTAIN LARGE HAIL AND DAMAGING
WINDS.

EVEN THOUGH SCATTERED THUNDERSTORMS REMAIN IN THE FORECAST OFF AND
ON WEDNESDAY THROUGH SUNDAY...THE PROBABILITY OF WIDESPREAD
HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS MAY BE NECESSARY
TODAY THROUGH TUESDAY.

07

In the hours before

Local storm report, Oct 19, 3:13 AM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
313 AM CDT TUE OCT 19 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 AM     FLASH FLOOD      LAWRENCEBURG            35.25N 87.34W
10/19/2004                   LAWRENCE           TN   AMATEUR RADIO

            WATER RISING INTO HOUSES WITHIN CITY LIMITS OF
            LAWRENCEBURG.

&&

MED
Local storm report, Oct 19, 3:21 AM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
321 AM CDT TUE OCT 19 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0313 AM     TORNADO          15 SW WAYNESBORO        35.17N 87.95W
10/19/2004                   WAYNE              TN   PUBLIC

            PUBLIC TORNADO REPORTED ON GROUND WEST OF COLLINWOOD.

&&

JLM
Local storm report, Oct 19, 3:52 AM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
352 AM CDT TUE OCT 19 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 AM     FLASH FLOOD      TULLAHOMA               35.37N 86.22W
10/19/2004                   COFFEE             TN   AMATEUR RADIO

            VEHICLE TRAPPED IN FLOODING WATER ON HWY 55 IN TULLAHOMA.

&&

MED
Local storm report, Oct 19, 3:53 AM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
353 AM CDT TUE OCT 19 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 AM     FLASH FLOOD      14 WSW COLLINWOOD       35.10N 87.97W
10/19/2004                   WAYNE              TN   AMATEUR RADIO

            FLOODING IN THE CITY OF LUTTS AND HWY 203

&&

MED
Local storm report, Oct 19, 3:55 AM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
355 AM CDT TUE OCT 19 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 AM     FLASH FLOOD      MANCHESTER              35.47N 86.08W
10/19/2004                   COFFEE             TN   AMATEUR RADIO

            FLOODING ON HWY 41A IN MANCHESTER SIX TO EIGHT INCHES OF
            WATER COVERING THE ROADWAY

&&

MED
Local storm report, Oct 19, 4:03 AM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
403 AM CDT TUE OCT 19 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 AM     TSTM WND DMG     3 W TULLAHOMA           35.37N 86.27W
10/19/2004                   COFFEE             TN   AMATEUR RADIO

            A REPORT OF A TREE DOWN AND LARGE LIMBS DOWN ON THE WEST
            SIDE OF TULLAHOMA.

&&

MED

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 8:22 PM CDTSevere Thunderstorm WarningOHXPerry, Wayne23 min
Oct 18, 8:30 PM CDTTornado WarningOHXPerry, Wayne30 min
Oct 18, 8:38 PM CDTSevere Thunderstorm WarningOHXBenton, Houston, Humphreys, Stewart52 min
Oct 18, 8:57 PM CDTTornado WarningOHXBenton, Houston, Stewart63 min
Oct 18, 9:00 PM CDTTornado WarningOHXHickman, Lewis, Perry, Wayne30 min
Oct 18, 9:30 PM CDTTornado WarningOHXLewis, Maury45 min
Oct 18, 9:35 PM CDTSevere Thunderstorm WarningOHXHumphreys55 min
Oct 18, 9:55 PM CDTTornado WarningOHXHouston, Humphreys65 min
Oct 18, 10:16 PM CDTSevere Thunderstorm WarningOHXMaury29 min
Oct 18, 10:22 PM CDTSevere Thunderstorm WarningOHXLewis, Perry, Wayne23 min
Oct 18, 10:27 PM CDTTornado WarningOHXDickson48 min
Oct 18, 10:40 PM CDTFlash Flood WarningOHXBenton, Houston, Humphreys, Montgomery2 hr
Oct 18, 10:57 PM CDTSevere Thunderstorm WarningOHXBenton, Humphreys48 min
Oct 18, 11:13 PM CDTSevere Thunderstorm WarningOHXRutherford, Williamson32 min
Oct 18, 11:13 PM CDTSevere Thunderstorm WarningOHXDickson47 min
Oct 18, 11:20 PM CDTSevere Thunderstorm WarningOHXCheatham55 min
Oct 18, 11:25 PM CDTFlash Flood WarningOHXCheatham, Davidson, Dickson3 hr
Oct 18, 11:30 PM CDTSevere Thunderstorm WarningOHXDavidson60 min
Oct 19, 12:09 AM CDTFlash Flood WarningOHXHickman2 hr
Oct 19, 12:12 AM CDTTornado WarningOHXDickson, Hickman, Williamson33 min
Oct 19, 12:19 AM CDTSevere Thunderstorm WarningOHXBenton, Humphreys56 min
Oct 19, 12:29 AM CDTSevere Thunderstorm WarningOHXMaury, Rutherford, Williamson31 min
Oct 19, 12:32 AM CDTSevere Thunderstorm WarningOHXDavidson, Wilson58 min
Oct 19, 12:38 AM CDTTornado WarningOHXHickman, Humphreys, Perry22 min
Oct 19, 12:40 AM CDTSevere Thunderstorm WarningOHXDavidson, Wilson50 min
Oct 19, 12:41 AM CDTFlash Flood WarningOHXWilliamson2 hr
Oct 19, 1:01 AM CDTSevere Thunderstorm WarningOHXBedford, Cannon, Coffee, Hickman, Marshall, Maury and 3 more29 min
Oct 19, 1:35 AM CDTSevere Thunderstorm WarningOHXRutherford25 min
Oct 19, 1:38 AM CDTSevere Thunderstorm WarningOHXMaury, Williamson22 min
Oct 19, 1:48 AM CDTTornado WarningOHXMaury27 min
Oct 19, 1:54 AM CDTFlash Flood WarningOHXRutherford2 hr
Oct 19, 2:01 AM CDTSevere Thunderstorm WarningOHXCannon, Rutherford29 min
Oct 19, 2:07 AM CDTSevere Thunderstorm WarningOHXWilson38 min
Oct 19, 2:17 AM CDTTornado WarningOHXMarshall, Maury28 min
Oct 19, 2:21 AM CDTFlash Flood WarningOHXDavidson3 hr
Oct 19, 2:40 AM CDTFlash Flood WarningOHXLawrence, Wayne3 hr
Oct 19, 2:50 AM CDTFlash Flood WarningOHXWilliamson115 min
Oct 19, 2:51 AM CDTSevere Thunderstorm WarningOHXGiles, Lawrence24 min
Oct 19, 2:56 AM CDTTornado WarningOHXCoffee, Wayne34 min
Oct 19, 3:08 AM CDTFlash Flood WarningOHXHickman, Perry2 hr
Oct 19, 3:28 AM CDTTornado WarningOHXGiles32 min
Oct 19, 3:52 AM CDTFlash Flood WarningOHXBedford, Coffee2 hr
Oct 19, 4:12 AM CDTFlash Flood WarningOHXGrundy2 hr
Oct 19, 4:35 AM CDTSevere Thunderstorm WarningOHXWayne25 min
Oct 19, 4:58 AM CDTSevere Thunderstorm WarningOHXLawrence, Wayne32 min
Oct 19, 5:45 AM CDTFlash Flood WarningOHXLawrence, Wayne2 hr
Oct 19, 6:00 AM CDTFlash Flood WarningOHXBedford, Coffee2 hr
Oct 19, 6:31 AM CDTFlash Flood WarningOHXGrundy119 min
Oct 19, 7:30 AM CDTFlash Flood WarningOHXBedford, Coffee, Giles, Grundy, Lawrence, Marshall and 1 more3 hr
Oct 19, 11:40 AM CDTFlash Flood WarningOHXGiles, Lawrence3 hr

Nearby

Flash Flood Warnings in Tennessee, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.